Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Nashville, TN

July 31, 2004Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 31, 2004, 3:16 PM CDT for Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 3:16 PM CDT (20:16 UTC)
Expired
Jul 31, 2004, 6:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Pickett County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 312022
FFWBNA
TNC137-312315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PICKETT COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN...BETWEEN 1.5 AND 2.0 INCHES PER HOUR...MOVING ACROSS   
  EASTERN PICKETT COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE OVER AREAS THAT 
HAVE RECEIVED BETWEEN 2 AND 3 INCHES SINCE MIDNIGHT. 

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO 
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY 
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. 

LAT...LON 3657 8499 3653 8473 3661 8478 3663 8499

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:20 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 11:20 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1120 AM CDT SAT JUL 31 2004

.DISCUSSION...

OVERNIGHT RAIN EVENT PRODUCED 2+ INCHES IN UPPER PLATEAU NEAR
KENTUCKY BORDER...AND IN A FEW LOCATIONS SOUTH FROM NEAR SAVANNAH TO
SOUTH OF LAWRENCEBURG.

COLD FRONT MOVING INTO NORTHWEST MIDDLE TENNESSEE ATTM...BOUNDARY
PAST KOWB TO KMKL. SURFACE DEWPOINT GRADIENT ALIGNED NEAR FRONT.
H7 LAYER DRYING MORE EAST IN DIVERGENT FLOW OVER METRO NASHVILLE
ADVANCING EAST. MIDDLE TENNESSEE NO LONGER IN CONSIDERED IN HIGH QPF
ENVIRONMENT...AND WILL REMOVE LOCALLY HEAVY RAIN POTENTIAL IN THE
FORECAST.

H5 TROUGH AXIS STILL OVER WEST TENNESSEE ATTM...SO MOSTLY CLOUDY
SKIES ON TAP THIS AFTERNOON. WILL KNOCK DOWN PLATEAU RAIN CHANCE TO
SCATTERED...ISOLATED FOR METRO NASHVILLE ZONE WITH SLOW MOVING FRONT.
AFTERNOON HEATING WILL KEEP THE CHANCE OF THUNDER GOING.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Jul 31, 5:30 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT JUL 31 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL IN SOME AREAS TODAY...
CAUSING PONDING OF WATER ON ROADS...HIGHWAYS AND IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED.

STEIGERWALDT

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.